A Case of Camphor Toxicity in a Toddler: All on Skin is Not Safe
Dr. R Ramya,
No. 63, Gajalakshmi Street, Lakshmi Nagar East, Mudichur, Tambaram West, Chennai-600048, Tamil Nadu, India.
Paediatric population is very vulnerable to toxicities resulting from exposure to many traditional medicines, which are often used in our culture as treatments for various ailments. People are unaware of the untoward complications arising from the toxicity of these native medicines, especially camphor. Adding to the problem, parents often believe that native medicines, particularly when applied topically, are safe for children. Here, the author reported a previously healthy 2-year-old child who had multiple episodes of seizures after the mother applied topical camphor oil for five days to relieve the child’s symptoms of nasal congestion. While there is no clear data on the concentration and duration of topical camphor exposure that causes toxicity in children, the case report highlighted the possibility that younger children may develop toxicity in a relatively short period of exposure. In this modern era of evidence-based medicine, it is important to raise awareness among the public, especially parents, that not everything applied to the skin is safe for children, as their anatomy differs from that of adults.